Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 168, NWS Cheyenne, WY

July 26, 2018Converse County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 26, 2018, 10:57 AM MDT for Converse County, Platte County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2018, 10:57 AM MDT (16:57 UTC)
Expired
Jul 26, 2018, 11:30 AM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Converse County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 160 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 5.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-304 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 9:37 AM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 26, 9:37 AM MDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
937 AM MDT Thu Jul 26 2018

.UPDATE...
Issued at 928 AM MDT Thu Jul 26 2018

Looking at the latest HRRR guidance, we are in for another round
of severe thunderstorms capable of producing very heavy rainfall
and flash flooding once again today. HRRR showing a cluster of
storms developing over Platte and Laramie Counties around 3PM
today and moving east southeast through the late afternoon. These
storms are forecast to move over the same areas of land where
heavy rain fell over the past two days including Cheyenne. Its
also showing a fairly large severe cell developing over southern
Niobrara County after 1600 and dropping into southern Sioux and
Scottsbluff Counties. Looks like it moves right over the city of
Scottsbluff later around 01-02Z timeframe. Scottsbluff has seen
flooding in the past couple days, so thought it would be prudent
to put out a Flash Flood Watch for the southern panhandle and
southeast Wyoming counties for this afternoon and evening.

&&

.SHORT TERM...(Today through Friday night)
Issued at 307 AM MDT Thu Jul 26 2018

Little change seen in the overall weather pattern over the CWA
through Friday with the area remaining under decent northwesterly
flow aloft atop modest surface upslope flow. Expect at least sctd
showers and storms to develop in the vicinity of the mtns again
this afternoon and progress over the plains through the evening
hours. A few strong to severe storms possible with shear values a
bit higher over the plains today. SPC showing much of the CWA with
a Marginal risk today. Storms should move fairly fast so the
threat for flash flooding looks low overall though localized
instances are possible. Same scenario overall Friday though storms
may be somewhat more concentrated up north closer to a shortwave
moving into the northern plains. Activity may be aided by a
surface front that will edge east into the high plains Friday
before the next push of cooler air moves in Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 307 AM MDT Thu Jul 26 2018

The wet and unsettled conditions will remain over the area
Saturday through Sunday with a pretty good push of cool air for
late July arriving Sunday. Scattered to numerous showers and
storms will continue both days. Drying should then ensue late
Sunday in the wake of a stronger shortwave that will move south
from the northern plains and cut off the monsoonal moisture for a
time. Monday through Weds should see warming temperatures back to
near seasonal averages along with mainly dry conditions under a
persistent northwesterly flow aloft.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 540 AM MDT Thu Jul 26 2018

The main concerns today will be the thunderstorm chances. Latest
water vapor loop was showing a shortwave moving through southeast
Montana. This feature may trigger a few thunderstorms late this
morning in northeast Wyoming. However, the main activity is
expected to develop mainly after 21z this afternoon as stronger
jet energy crosses over the Laramie Range. This will create
scattered strong to severe thunderstorms. These storms will
generally move southeast around 25kts, but a few of these storms
could deviate and split. These storms may contain strong wind
gusts and hail up to quarter size. The thunderstorms should move
out of the Nebraska panhandle by 03-04z with clearing skies
expected overnight. Not confident about seeing low clouds or fog
at this juncture.

&&

.FIRE WEATHER...
Issued at 307 AM MDT Thu Jul 26 2018

Fire weather concerns should be quite low through the weekend with
several disturbances combining with monsoonal moisture to produce
scattered to numerous showers and thunderstorms over much of the
area especially in the afternoons and evenings. Temperatures will
be mild through the weekend. Warmer and drier weather should
return early next week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from 4 PM MDT this afternoon through this
     evening for WYZ108-118-119.

NE...Flash Flood Watch from 4 PM MDT this afternoon through this
     evening for NEZ003-019>021-054-055-096.

&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...RE
Hazardous weather outlook, Jul 26, 10:14 AM MDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1014 AM MDT Thu Jul 26 2018

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
271615-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1014 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected to
initially develop around the mountains early this afternoon then
move out over the plains through this evening. Strong to severe
storms are possible with large hail and very strong downburst
winds the main threat. Heavy rainfall can be expected with some of
these storms and a Flash Flood Watch has been issued for areas
along and south of a line from Alliance to Torrington to Cheyenne
from 4 PM to 10 PM this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Scattered showers and storms will continue to be likely through
Sunday. Some strong storms remain possible Friday and Saturday.

.Spotter information statement...

Spotter activation will be needed along and south of an Alliance
to Torrington to Cheyenne line after 3 PM today.

WYZ103>106-109>116-271615-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
1014 AM MDT Thu Jul 26 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and storms should move across the area
this afternoon into early this evening. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Widely scattered showers and storms will continue to be likely
through Sunday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 26, 9:48 AM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
948 AM MDT THU JUL 26 2018

WYZ101-261630-
Converse County Lower Elevations WY-
948 AM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CONVERSE COUNTY UNTIL
1030 AM MDT...

At 947 AM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Douglas, moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Douglas.

This includes Interstate 25 in Wyoming between mile markers 128 and
148.

LAT...LON 4305 10584 4320 10563 4278 10501 4260 10536
TIME...MOT...LOC 1547Z 318DEG 35KT 4299 10556
Special weather statement, Jul 26, 10:48 AM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1048 AM MDT THU JUL 26 2018

WYZ101-102-107-108-261730-
East Platte County WY-Goshen County WY-
Converse County Lower Elevations WY-Niobrara County WY-
1048 AM MDT THU JUL 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA...
NORTHWESTERN GOSHEN...NORTHEASTERN PLATTE AND EAST CENTRAL CONVERSE
COUNTIES UNTIL 1130 AM MDT...

At 1047 AM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Glendo, or 15 miles southeast of Douglas, moving
southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glendo, Guernsey Campground, Sibley Peak, Glendo Reservoir, Two Moon
Campground and Hartville.

This includes Interstate 25 in Wyoming between mile markers 101 and
128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor NOAA Weather
Radio for additional information and possible warnings from the
National Weather Service.

&&

LAT...LON 4264 10529 4276 10511 4244 10450 4218 10491
TIME...MOT...LOC 1647Z 317DEG 34KT 4264 10513

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:08 PM MDTSpecial Weather StatementCYSConverse52 min
Jul 25, 6:25 PM MDTSpecial Weather StatementCYS35 min
Jul 25, 6:47 PM MDTSpecial Weather StatementCYSConverse28 min
Jul 25, 6:54 PM MDTSpecial Weather StatementCYSAlbany51 min
Jul 25, 7:05 PM MDTSpecial Weather StatementCYSConverse25 min
Jul 25, 7:11 PM MDTSpecial Weather StatementCYSNiobrara34 min
Jul 25, 7:39 PM MDTSpecial Weather StatementCYSAlbany, Platte51 min
Jul 26, 9:23 AM MDTFlash Flood WatchCYSGoshen, Laramie11 hr
Jul 26, 9:48 AM MDTSpecial Weather StatementCYSConverse42 min
Jul 26, 10:48 AM MDTSpecial Weather StatementCYSPlatte42 min
Jul 26, 12:02 PM MDTSpecial Weather StatementCYSGoshen43 min
Jul 26, 2:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Jul 26, 2:45 PM MDTSpecial Weather StatementCYS45 min
Jul 26, 2:58 PM MDTSpecial Weather StatementCYSConverse47 min
Jul 26, 3:18 PM MDTTornado WarningCYSConverse27 min
Jul 26, 3:31 PM MDTSpecial Weather StatementCYS44 min
Jul 26, 3:38 PM MDTSpecial Weather StatementCYSConverse52 min
Jul 26, 3:42 PM MDTSevere Thunderstorm WarningCYSConverse48 min
Jul 26, 3:45 PM MDTSpecial Weather StatementCYSPlatte45 min
Jul 26, 3:59 PM MDTSpecial Weather StatementCYSAlbany61 min
Jul 26, 4:08 PM MDTSevere Thunderstorm WarningCYSAlbany52 min
Jul 26, 4:09 PM MDTSpecial Weather StatementCYSConverse51 min
Jul 26, 4:26 PM MDTSevere Thunderstorm WarningCYSConverse24 min
Jul 26, 4:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon, Converse47 min
Jul 26, 4:46 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte44 min
Jul 26, 4:58 PM MDTSpecial Weather StatementCYSGoshen47 min
Jul 26, 5:12 PM MDTSevere Thunderstorm WarningCYSAlbany48 min
Jul 26, 5:28 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie47 min
Jul 26, 5:49 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie41 min
Jul 26, 12:36 PM MDTSpecial Weather StatementCYSScotts Bluff39 min
Jul 26, 1:47 PM MDTSpecial Weather StatementCYSKimball43 min
Jul 26, 1:54 PM MDTSpecial Weather StatementCYSKimball51 min
Jul 26, 2:14 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball46 min
Jul 26, 2:34 PM MDTSevere Thunderstorm WarningCYSCheyenne26 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.